Don't Be the Biggest 'Re-Gainer" of Lost Weight
How to prevent rapid re-gain of weight is one of the biggest challenges to weight loss. Not only that but when you read the fine print of side effects of a new medication, what if one of the side effects is weight gain? Would you take the medicine any way? Is fear of weight gain a factor keeping you from trying to quit smoking? Physicians have long told their patients that weight gain maybe a side effect of the offending medicines, but few offer a solution to prevention. Watching what you eat and exercising has been the dictum, and still a healthy strategy that will help protect you. But eating even somewhat fewer calories when you take a medication which may make you actually gain weight is not going to be effective for keeping your same weight or body fat composition. The new diet medications such as Belviq, Contrave, Qsymia, and Saxenda are indicated as an adjunct to a reduced-calorie diet and increased physical activity for chronic weight management in adults. they are approved for long term weight control. Diet physicians are also learning that in the right patient, with no contraindications giving medication can help prevent weight gain when you begin on medications that can cause weight gain. This could even be a supplement, an antihistamine, a pain medication like ibuprofen or a hypertensive medication. Knowing which is the right medication has to be determined by your physician. There are pharmocogenomic tests that may be able to determine how you process medication that can help you know if a particular medication is going to be safe or steer your physician to another agent. Exactly how the metabolism of medications affect weight we don't yet completely understand. But much can be done to help manage that dreaded side effect, especially if you have recently worked hard to lose some weight. So don't let fear of weight gain stop a rational strategy for appropriate medical management. At Women's Health Practice we can prevent you from being the biggest re-gainer of lost weight!